Alert archive / California / Gale Watches in 2018

Gale Watch 6, NWS Eureka, CA

January 25, 2018

NWS Eureka, CA issued this gale watch at Jan 25, 2018, 8:34 PM PST. It took effect at Jan 26, 2018, 8:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 25, 2018, 8:34 PM PST (04:34 UTC)
In effect from
Jan 26, 2018, 8:00 PM PST
Expired
Jan 26, 2018, 2:37 AM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

574 
WHUS76 KEKA 260434
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
834 PM PST Thu Jan 25 2018

PZZ470-261245-
/O.EXT.KEKA.SC.Y.0011.000000T0000Z-180127T0400Z/
/O.NEW.KEKA.GL.A.0006.180127T0400Z-180127T1400Z/
Pt St George to Cape Mendocino 10 to 60 nm-
834 PM PST Thu Jan 25 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM PST FRIDAY...
...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE FRIDAY
NIGHT...

The National Weather Service in Eureka has issued a Gale Watch,
which is in effect from Friday evening through late Friday night.

* WINDS...SW 10 to 20 kt with occasional gusts near 35 kt. Winds 
will ease this evening. Stronger winds are expected Friday night
 again.

* WAVES...15 to 17 ft including...steep SW 4 ft at 5 seconds and 
  W 15 ft around 14 seconds. Large seas will gradually diminish 
  on Friday, but remain elevated through the weekend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ450-261245-
/O.EXT.KEKA.SC.Y.0012.000000T0000Z-180128T1200Z/
Pt St George to Cape Mendocino out 10 nm-
834 PM PST Thu Jan 25 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST SUNDAY...

* WINDS...SW 10 to 20 kt with occasional gusts near 35 kt. Winds 
  will ease this evening. Stronger winds are expected Friday 
  night again. 

* WAVES...15 to 17 ft including...steep SW 4 ft at 5 seconds and 
  W 15 ft around 14 seconds. Large seas will gradually diminish 
  on Friday, but remain elevated through the weekend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ455-475-261245-
/O.EXT.KEKA.SC.Y.0011.000000T0000Z-180128T1200Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
834 PM PST Thu Jan 25 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST SUNDAY...

* WINDS...SW 10 to 20 kt with occasional gusts near 35 kt. Winds 
  will ease this evening. 

* WAVES...15 to 17 ft including...steep SW 4 ft at 5 seconds and 
  W 15 ft around 14 seconds. Large seas will gradually diminish 
  on Friday, but remain elevated through the weekend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
1 follow-up statement
573 
WHUS76 KEKA 261037
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
237 AM PST Fri Jan 26 2018

PZZ470-261845-
/O.EXT.KEKA.SC.Y.0011.000000T0000Z-180127T0500Z/
/O.UPG.KEKA.GL.A.0006.180127T0400Z-180127T1400Z/
/O.NEW.KEKA.GL.W.0006.180127T0500Z-180127T1700Z/
Pt St George to Cape Mendocino 10 to 60 nm-
237 AM PST Fri Jan 26 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM PST
SATURDAY...

The National Weather Service in Eureka has issued a Gale Warning,
which is in effect from 9 PM this evening to 9 AM PST Saturday.
The Gale Watch is no longer in effect. 

* WINDS...Increasing south winds to S 20 to 30 kt later tonight.
  Gusts near 40 kt possible. 

* SEAS...13 to 16 ft seas will subside today. Then steep, wind
  driven waves at SW 8 to 10 around 8 seconds will develop later
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ450-261845-
/O.EXT.KEKA.SC.Y.0012.000000T0000Z-180127T1100Z/
/O.NEW.KEKA.GL.W.0006.180127T1100Z-180127T1700Z/
Pt St George to Cape Mendocino out 10 nm-
237 AM PST Fri Jan 26 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PST SATURDAY...
...GALE WARNING IN EFFECT FROM 3 AM TO 9 AM PST SATURDAY...

The National Weather Service in Eureka has issued a Gale Warning,
which is in effect from 3 AM to 9 AM PST Saturday. 

* WINDS...Increasing south winds to S 15 to 25 kt later tonight.
  Gusts near 35 kt possible with strongest gusts near Point Saint
  George and Cape Mendocino.
 
* SEAS...12 to 15 ft seas will subside today. Then steep, wind 
  driven waves at SW 8 to 10 around 8 seconds will develop later 
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ455-475-261845-
/O.CON.KEKA.SC.Y.0011.000000T0000Z-180128T1200Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
237 AM PST Fri Jan 26 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY...

* WINDS...Increasing south winds to S 10 to 20 kt later tonight.
  Gusts near 30 kt possible.
 
* SEAS...13 to 16 ft seas will subside today. Then steep, wind
  driven waves at SW 5 to 7 ft around 6 seconds will develop 
  later tonight.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Jan 25, 2:40 PM PST, 5 hours 54 minutes earlier.

Area forecast discussion, Jan 25, 2:40 PM PST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
240 PM PST Thu Jan 25 2018

.SYNOPSIS...Showers through tonight, then diminishing on Friday.
Next rain system will move into area Friday night and continuing
through Saturday daytime. Dry weather after that.

&&

.DISCUSSION...The active weather we have been seeing will continue
for the next few days. Through this evening, showers will continue
to impact NW California. The atmosphere is unstable enough for these
showers to thrive. The 850 mb temperature is around -2 C. According
to SPort Satellite SST analysis, SST is around 54 F or 12 C. This
gives us a lapse rate of around 14 C from surface to 850 mb.
Compared to the 13 C rule used for lake effect snow, the 14 C
temperature difference suggest a very unstable atmosphere. We have
seen some pretty strong showers since the overnight hours through
this afternoon. Early this morning, a strong convection went over
Eureka area producing occasional lightning strikes and small hail.
The small hail was significant enough to cover Highway 101 south of
Eureka leading to hazardous driving conditions. A layer of black ice
formed on the roadway after cars driving through small hail
compressed the hail into an icy layer on the roadway. Through today,
some of these showers had small hail, lightning strikes, and weak
rotation in them.

These showers moved from west to east, made landfall then moved into
interior locations. Snow was observed as low as 1200 feet. Snow
level was generally around 2000 feet. During periods of heavier snow
showers, snow level was lowered and visibilities were significantly
reduced. We had snow accumulation reports ranging from around 4 to
14 inches of snow across the region. Highest snowfall was in higher
elevation locations in Trinity County. Do expect these snow showers
to continue through tonight, with additional snow accumulation to 4
inches.

Showers activity will be diminishing overnight tonight, as a
transitory area of high pressure quickly moves into the area. We
will have a brief dry day on Friday. However, the next weather front
is coming in right behind. Precipitation will move into the area
Friday night, and continue into Saturday daytime.

For the Friday night, early Saturday rain event, the Atmospheric
River Forecasting Tool shows that this will be a non-AR event.
Ensemble models are showing Integrated Vapor Transport of around 150
kg/m/s, which is below the 250 kg/m/s to threshold to be considered
as a typical AR event. SREF ensemble shows the same idea, suggesting
Eureka to get around 0.5 to 1 inch of precipitation, which is not
particularly heavy for this time of year. The highest rainfall will
occur north of our area, in the state of Oregon. Southern Mendocino
County will stay mostly dry. Precipitation will end on Saturday
night as the front lifts northeastward.

The ridge of high pressure will then build over the West Coast of
North America, and this will steer the AR towards Vancouver Island.
Sunday and Monday looks like the warmest days. We have 850 mb
temperatures going up to around 10 to 15 C for those days. If there
is enough downslope winds happening, coastal Plains can see
temperatures in the low to mid 60s. There may be a break in the dry
weather on Tuesday. After that, the mild and dry weather will
return to the area.

&&

.MARINE...The large swell has built into the waters as expected
this afternoon. Currently it is around 13 to 15 feet at 14
seconds. This is expected to slowly diminish tonight, but remain
over 10 feet through Monday. West winds will persist tonight
around 10 to 20 Kt.

Friday winds will become southerly again and increase ahead of the
next front. These winds will mainly increase in the northern outer
waters. The 12Z NAM was showing fairly widespread gale force
winds, but the GFS had only a very small area of gale force
winds. Held off on issuing a gale watch due to low confidence.
Steep waves associated with these winds are expected to peak
around 10 feet.

Fairly light southerly winds are expected Sunday through Monday
night as the next system moves through. Tuesday through the middle
of the week northerly winds are expected to return as high
pressure builds back into the region.

&&

.AVIATION...The clouds and showers associated with an unstable
airmass in the wake of the cold front yesterday will continue to
move onshore this afternoon and evening. This continues to bring a
chance of a thunderstorm to the coastal sites this afternoon. The
axis of the upper level disturbance that has been enhancing these
showers today has passed the coast this morning and as it moves
inland the atmosphere will begin to stabilize. Expect clouds and
some showers to continue through the night, lessening toward
morning. Once these heavier showers this afternoon weaken we expect
coastal sites will stay vfr through the night as there will still be
enough instability for low clouds and fog to form. In KUKI expect
IFR condition to develop by early morning as low clouds or fog
develop as the lower atmosphere settles down.

/MKN

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 4 AM PST Friday for CAZ102-105>108-
     111.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 9 PM PST Saturday for PZZ455-475.

     Small Craft Advisory until 3 AM PST Sunday for PZZ450-470.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jan 25, 2:07 PM PST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
207 PM PST Thu Jan 25 2018

CAZ102-105>108-111-262215-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-
207 PM PST Thu Jan 25 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM PST FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Winter Weather Advisory is currently in effect. Periods of heavy
snow will lower visibilities at times. Slippery road conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-104-109-262215-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
207 PM PST Thu Jan 25 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms and small hail during periods of heavy rain
showers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-112-113-262215-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
207 PM PST Thu Jan 25 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 25, 5:22 PM PST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
522 PM PST THU JAN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     WATER SPOUT      1 NNW EUREKA            40.81N 124.17W
01/25/2018                   HUMBOLDT           CA   PUBLIC

            HARBOR DISTRICT REPORTED A SHORT-LIVED WEAK
            WATERSPOUT MOVE ACROSS THE THE DOCKS AND
            ONTO WOODLEY ISLAND.

&&

WCI
Local storm report, Jan 25, 5:27 PM PST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
527 PM PST THU JAN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             BAYVIEW                 40.76N 124.18W
01/25/2018  E0.25 INCH       HUMBOLDT           CA   NWS EMPLOYEE

            REPORTED A SMALL AMOUNT OF VERY TINY HAIL.

&&

WCI
Local storm report, Jan 25, 6:49 PM PST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EUREKA CA
649 PM PST THU JAN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     WATER SPOUT      1 NNW EUREKA            40.81N 124.17W
01/25/2018                   HUMBOLDT           CA   PUBLIC

            HARBOR DISTRICT REPORTED A SHORT-LIVED WEAK
            WATERSPOUT MOVE ACROSS THE DOCKS AND OVER
            WOODLEY ISLAND.

&&

WCI
Local storm report, Jan 25, 7:39 PM PST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
739 PM PST THU JAN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 SW EUREKA             40.79N 124.17W
01/25/2018  E0.25 INCH       HUMBOLDT           CA   DEPT OF HIGHWAYS

            VERY SMALL HAIL COVERING APPROXIMATELY A
            FOURTH OF THE ROADWAY.

&&

WCI

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 2:37 AM PSTGale WarningEKA29 hr

Nearby

Gale Watches in California, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.